Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Long term side effects - ESI?

I have gotten ESI's, facet injections and trigger point injections for approximately 5 years for my cervical area. They dont do the trigger point injections anymore and have not gotten any facet joint injections since my ACDF in May last year. I am niw on my second round of ESI since the surgery (injection 4 out of 6), since I still suffer from the nerve damage to one of my arms.

For how many years can they keep on doing this? I have gotten the max dose every year (6 injections). At my last appt now, the doc started talking about a spinal cord stimulator. Are there known long term effects to the ESI's? I have heard of scar tissue build up and brittle bones around the area as well as weakend ligaments, tendons? When is enough enough?

Anyone have found a reason to stop the inections from side effects? When my nerve flares up, injections can help 2-3 months but I always need 3 of them. Seems like short term relief for soo much steroids in my spine? On the other hand, rest and meds only will not calm down the flares. I had great luck with a rizotomy one year, where I had relief for about 5-6 months.

Whats your personal experience with this?

Cause: car accident & genetics
Effect: herniations C4-7, stenosis, osteoarthritis, myelopathy, neuropathy
Non-invasive Treatment: everything under the sun
Invasive Treatment: 2 level ACDF, C5 & C6, May 2012
Moving Forward: SCS


  • alexhurtingaalexhurting Posts: 1,991
    edited 03/04/2013 - 3:50 AM
    If the rizotomy helps for 5 to 6 months why not just stick with that twise a year instead of doing injections ?

    My understanding is 4 injections a year with steroids is the max not 6 ,

    Too much of anything is bad for you , Will your doctor give you the option of rizotomy twise a year if that helps to manage pain ?
    Flexicore ADR 2004 resulting nerve damage l4l5 Fusion 2006 same level, 2009 hardware removal with lami !
    2012 scs implant ,
  • dilaurodilauro ConnecticutPosts: 9,858
    ESI's is that there is a potential of getting medication induced cataracts. I know, I've had it for the past 18 months and six months ago I had the cataract surgery in the affected eye.

    This is just one term usage of steroids that is documented. Most of the time, they talk about pill form steroids, since most steriod injections are spaced out. I had about a dozen of so ES's from 2004 through 2008ish. But then I was getting steroid injections in my shoulders about six a year 2009-2010 , then at least 4 injections into my help in 2010. All the doctors involved agreed that it was steroids the cause.

    However, on the flip side of this one, having the cataract surgery was great! For a while, I just thought my eyes were getting worse and I would need stronger prescriptions. Everything was pretty hazy. I went from a 20/150 in the cataract eye to 20/25 in about 5 days. Now, I just need to remove the prescription from the lenses in my eyeglasses.

    What other long term effects of steroids is pretty open. But just looking at the sports world, it does not look to be positive
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • Elevated pressure in the eyes (glaucoma)
    Fluid retention, causing swelling in your lower legs
    Increased blood pressure
    Mood swings
    Weight gain, with fat deposits in your abdomen, face and the back of your neck
    Clouding of the lens in one or both eyes (cataracts)
    High blood sugar, which can trigger or worsen diabetes
    Increased risk of infections
    Thinning bones (osteoporosis) and fractures
    Thickening of scar tissue
    Suppressed adrenal gland hormone production
    Thin skin, easy bruising and slower wound healing
    Fungal infection

    The sports world uses anabolic steroids, much more dangerous than corticosteroids that spineys normally use: injected, oral and topical.
    Severe DDD, Severe neural foraminal stenosis at 2 levels, moderate canal stenosis at 2 levels, significantly impaired left shoulder & arm function. Chronic moderate compression fracture at C6.
  • The risk of puncturing the wrong thing or getting a spinal infection when performed by a well trained and experienced MD using proper imaging equipment for guidance is very small, well under 1%, maybe 0.1% to 0.3%? But each additional injection is another chance of getting a very bad result.
    Run away as fast as you can from any doctor doing an EIS blind or only with ultra sound imaging.
    Severe DDD, Severe neural foraminal stenosis at 2 levels, moderate canal stenosis at 2 levels, significantly impaired left shoulder & arm function. Chronic moderate compression fracture at C6.
  • I've had lower back problems for several years and have been treated with epidural steroid injections with success over the last five years. Approximately 2-1/2 years ago, I had an injection and immediately experienced a new "burning" pain in my buttocks, backside of both legs and more prominent in both feet. I never had this pain before the injection. PM doc said it was impossible for the injection to cause my problem even though the onset was immediate. The pain has never left me and I deal with it on a daily basis. The only relief I get is when I lay down. Sitting, standing and walking aggravates the pain. My PM doc wanted to give me injections again 7 months after to provide relief for this new pain. Once again, the injections caused the burning pain in my buttocks, back of legs and especially feet to be worse than it was before. I wish I'd never had ESI as I live with daily chronic pain much worse than before my injections. I've been to Mayo Clinic and Barnes Jewish Hospital. No one really knows what happened other than concluding the injections gave me arachnoiditis.
Sign In or Register to comment.